Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|xeryph - Sun Jul 26, 2009 7:49 pm|
First off, I'm a 20 year old, 5' 8.5", 132 lb male.
Recently, as in the past week, I've been experiencing some very odd symptoms. I'll start with a recap of my recent medical history. About 2 months ago, I contracted a cold. This, after a few weeks, ended up becoming what was diagnosed as bronchitis/pneumonia. I was prescribed Zithromax, which I took 5 doses of. I continued to feel run down and still had a fever, so I returned to the doctor and was given Levaquin. After the 10 doses of Levaquin, I felt better. In spite of feeling better from the Pneumonia, I began to have other problems. I would frequently wake up with tremors in my head and back, as well as feeling as if I was having a panic attack. I wasn't worried about anything in particular (that was obvious to me, anyways).
After this, I went back in and the doctor prescribed me Celexa (which I have now been taking for a little over a week). Worry and anxiety had started to get a hold of me, due to these rather perturbing symptoms I had been experiencing. Being an ordinarily healthy 20 year old male, feeling sick wasn't a common thing for me.
Recently, as in the past few days, I've been waking with numb limbs, usually my right arm. It's not your typical "lack of circulation" numbness. It's as if my limb is just plain weak and paralyzed. This lasts a few seconds, but after that, the weakness continues for a few minutes. I've also been feeling rather unsteady and off-balanced, and I've been experience sharp, brief headaches as well.
Any advice or ideas about my symptoms would be very much appreciated, thank you. If you need additional information, let me know.
|John Kenyon, CNA - Wed Jul 29, 2009 10:11 pm|
First, this response may seem rather vague, but trust me, there's a reason. Often following a bout of pneumonia there are sequelae which don't seem related to the illness, sometimes anxiety, rather vague body sensations, an increased prone-ness to anxiety and awareness of somatic sensations not noticed previously. This may just be a latent problem coming to life or it may be some sort of biological response to the stress of illness. It's a controversial issue, and many doctors feel it is only coincidental and perhaps the first wave of an underlying anxiety problem, which may well be true, but I am inclined to believe it has some connection with the acute infection. At any rate, the real problem is the fact that with anxiety, whatever the trigger, the patient is almost always inclined to deny any basis for anxiety and to look elsewhere for the cause of the physical symptoms and sensations. This is so common as to be classic, so whatever got it started, you seem to have "gotten in touch" with an anxiety problem. The waking numbness, for instance, which you call "not the typical lack of circulation" type, can just as easily be caused by positional compression of a nerve rather than a blood vessel, and will cause more weakness and sense of lack of control, but will resolve very quickly (as you've described) once the sleeping posture has been left. The difference between circulation being pinched off and a nerve being compressed is the sense of weakness. The fact that it happens when you've been sleeping and goes away quickly after you've gotten up proves this is the case. The tremors in your head and back, coupled with the feeling you were having a panic attack, from an objective viewoint, would be obvious, but to the patient it's almost always a mystery.
I should add that anxiety and especially panic disorder often has no obvious situational basis (such as a chronic worry), but there may be some deeply buried concerns that may be uncovered during psychotherapy. In short, they may seem, for all intents and purposes, to come straight out of the blue.
Celexa and other SSRI antidepressant medications are often prescribed for anxiety, and are sometimes effective, but you may at first actually experience an increase in the sense of anxiety or tension, as these drugs do often cause this during the first week or two.
I hope this is helpful, and that you'll look at the anxiety issue as a separate one, even though it may seem to have arrived on the coattails of pneumonia. That part is behind you now, and the greater challenge is going to be managing the anxiety.
Good luck to you and please do follow up witih us here as needed.
|xeryph - Wed Jul 29, 2009 10:39 pm|
Thanks so much for your response.
The loss of feeling is absolutely more of a weakness than anything else. It feels as if I can barely do anything with it until I move it around. The compressed nerve notion makes a lot of sense.
In response to the Celexa issue, I have felt even more anxious since beginning the regimen, so I'm glad you brought to light the fact that this is sometimes the case. My family has a history of anxiety, and it seems like most of us are on some sort of anti-depressant. I, personally, have never had any problems with this up until now. Contracting Pneumonia really threw me for a loop. In the past, I almost never got sick, so a sickness of this severity really cut me deep.
I'm glad you were able to see some of the possible causes of my symptoms. I really appreciate it. I'll be sure to post any developments/progression I experience.
|MissRae - Mon Nov 16, 2009 11:55 pm|
I don't mean to discount anything he said about anxiety but there are a lot of people who experience those same symptoms after taking levaquin. I myself had an iv dose and I think I am having some serious effects from that. Please research this antibiotic and make a decision for yourself.
|John Kenyon, CNA - Fri Nov 20, 2009 3:29 pm|
Hi Dan -- I think after looking back over the thread here that I'll stand by my original answers, both the likelihood of Celexa-instigated agitation and the nerve compression. These both are not only statistically most likely but are best supported by the evidence. The poster who has had IV levoquin and "thinks" she may be having a post-infusion reaction needs to take this up with her doctor. Researching that particular antibiotic on line will find you some vague information about possible side effects, but those effects are not precisely what you've described and almost always surface during or soon after the infusion, not weeks or months later. The anxiousness listed among levoquin's possible, Less Serious, side effects, is not the sort you've desecribed and again, there is Celexa involved in the chain of evidence, a medication from a family well-known to have this agitation/anxiety-producing side effect.
Thanks for touching base and by all means keep us updated. Take care.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.